Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 71, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2000, 2:47 PM CDT for Brown County, Day County, South Dakota. It was in force for 28 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2000, 2:47 PM CDT (19:47 UTC)
- Expired
- Jul 11, 2000, 3:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Brown County, SD, Day County, SD
The radar
The Aberdeen radar (KABR), 34 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:54 PM CDT | Thunderstorm Wind 70 E | Andover, SD | Winds to 80 mph brought down many trees and branches throughout Andover. Eight power poles were snapped off by the high winds leaving Andover and a few surrounding farms without power for several hours. Some of the fallen trees and branches also snapped seve |
| Jul 11, 2:54 PM CDT | Thunderstorm Wind 70 E | Andover, SD | On a farm, south of Andover, high winds destroyed one building, blew the roofs off of two others, downed numerous trees, and downed some power lines. As a result, the farm was without power for many hours. |
| Jul 11, 3:01 PM CDT | Hail 0.75 | Andover, SD | |
| Jul 11, 3:01 PM CDT | Hail 0.75 | Bristol, SD | |
| Jul 11, 3:01 PM CDT | Thunderstorm Wind 61 E | Bristol, SD | High winds blew a semi trailer over onto a pickup at the Bristol Truck Stop. The pickup and the trailer were both damaged. Also, the high winds downed many tree branches in Bristol. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 111948 SVRABR SDC013-037-112015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 247 PM CDT TUE JUL 11 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA DAY COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 315 PM CDT * AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ANDOVER...OR ABOUT 5 MILES SOUTHEAST OF GROTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANDOVER AROUND 255 PM CDT PIERPONT AROUND 305 PM CDT THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THIS IS A DANGEROUS STORM. TAKE SHELTER NOW! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ABERDEEN. $$ LAT...LON 4544 9809 4531 9803 4536 9769 4555 9772 KEARNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:50 AM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 11, 10:50 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 1050 AM CDT TUE JUL 11 2000 LATEST ETA STILL CONTS TO PUSH MAIN 5H S/W ENERGY NORTH INTO NORTH DAKOTA THROUGH THE DAY...WHILE 7H ENERGY DIPS A LITTLE FURTHER SOUTH INTO NRN CWA. DECENT 7H THETA-E RIDGE NOSES INTO ERN CWA BY 00Z TONIGHT. LATEST MSAS ANLYS SHOWS DWPT POOLING ACROSS SRN SECTIONS OF CWA. THIS IS TAKING PLACE AHEAD OF SFC LOW MOVING INTO WCENTRAL SD. CLEARING LINE SEEN BEHIND LOW WITH NW WINDS AND DRIER AIR. MODIFYING LATEST RUC SOUNDING FOR KABR...IF WE CAN GET TO 82 DEGREES...ALL CAP WOULD BE GONE AND HODOGRAPH IS IMPRESSIVE. CAPES AOA 3500 J/KG. IT IS UNCERTAIN IF WE WILL BE ABLE TO WARM THAT MUCH WITH CLOUD COVER FROM CONVECTION IN ND. DUE TO THIS WILL NOT MENTION SVR IN ZONES. WILL ALSO DROP POPS A DEGREE ALL AREAS. BY 00Z NEW ETA SHOWS BEST SHEAR AX%IS ALONG SD/MN BORDER WITH DRIER AIR POURING INTO MUCH OF CWA. UPDATED ZONES ALREADY SENT. .ABR...NONE. HINTZ
In the hours before
Special weather statement, Jul 11, 11:10 AM CDT, 3 hours 37 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1110 AM CDT TUE JUL 11 2000 .AN AREA OF LOW PRESSURE WILL MOVE SLOWLY EAST THROUGH SOUTH DAKOTA TODAY...MOVING INTO MINNESOTA THIS EVENING. SOUTHEAST WINDS AHEAD OF THIS LOW WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO EASTERN SOUTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS SECTIONS OF CENTRAL AND EASTERN SOUTH DAKOTA. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...STRONG WINDS AND VERY HEAVY RAIN. THE THUNDERSTORM ACTIVITY WILL MOVE EAST INTO MINNESOTA BY MIDNIGHT. SDZ003>005-009-010-015>017-121600- CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH- INCLUDING THE CITIES OF EUREKA...FAULKTON...GETTYSBURG...MCINTOSH... MOBRIDGE...MOUND CITY...ROSCOE...TIMBER LAKE SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...BUT NONE ARE EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ033>037-045-048-051-121600- BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY- INCLUDING THE CITIES OF FT PIERRE...FT THOMPSON...HIGHMORE...MILLER... MURDO...ONIDA...PIERRE...PRESHO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH SOME POSSIBLY SEVERE. BY 8 PM THIS EVENING...THE THUNDERSTORM ACTIVITY SHOULD BE OVER. SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM THIS AFTERNOON. SDZ006-007-011-018-019-121600- BROWN-CLARK-DAY-MARSHALL-SPINK- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CLARK...REDFIELD... WEBSTER SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON...WITH SOME POSSIBLY BECOMING SEVERE. BY 9 PM THIS EVENING...THE THUNDERSTORM ACTIVITY SHOULD BE DONE. SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON. SDZ008-020>023-MNZ039-046-121600- BIG STONE MN-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE MN- INCLUDING THE CITIES OF CASTLEWOOD...CLEAR LAKE...MILBANK... ORTONVILLE...SISSETON...WATERTOWN...WHEATON SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON...WITH SOME POSSIBLY SEVERE. BY 10 PM THE THUNDERSTORM ACTIVITY SHOULD BE EAST OF THE AREA. SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON. ZHINTZ N
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:37 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 33 min |
| Jul 11, 12:07 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 33 min |
| Jul 11, 12:41 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 34 min |
| Jul 11, 12:57 PM CDT | Tornado Warning | ABR | Edmunds | 33 min |
| Jul 11, 1:09 PM CDT | Tornado Warning | ABR | Brown | 51 min |
| Jul 11, 1:26 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 34 min |
| Jul 11, 1:54 PM CDT | Tornado Warning | ABR | Brown | 51 min |
| Jul 11, 2:50 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 25 min |
| Jul 11, 3:14 PM CDT | Severe Thunderstorm Warning | ABR | Day | 46 min |
| Jul 11, 3:16 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 44 min |
| Jul 11, 3:25 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 50 min |
| Jul 11, 3:48 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 42 min |
| Jul 11, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 45 min |
| Jul 11, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 30 min |
| Jul 11, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 43 min |
| Jul 11, 5:01 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 44 min |
| Jul 11, 5:10 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.